MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZILBS-635-10-6
Medical Device Problem Codes Failure to Advance (2524); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
This was a transendoscopic approach to the bile duct.Transendoscopically, zilbs-635-10-10 was inserted through the forceps channel along with a wire guide.After reaching the target site and while adjusting the position, the stent deployed on its own and was implanted in a position slightly off the target position by 1 to 2 cm.(b)(4).Because the stent was placed slightly off the intended position, an attempt was made to place an additional zilbs-635-10-6 in the distal bile duct in the same manner transendoscopically along with a wire guide, but the insertion of the delivery system into the bile duct was not successful and the placement of the additional stent was abandoned.(b)(4).It was determined that the stenosis was covered by the first zilbs-635-10-10 and the procedure was completed without additional stent placement.No health hazard to the patient.The patient may be implanted with a metallic or plastic stent again at a later date, depending on the situation. please investigate why the zilbs-635-10-10 stent deployed on its own. the physician has used this product many times and does not see any problems with its use.1-1 (if any damages were confirmed prior to use)was the package damaged? no.1-2 (if any damages were confirmed prior to use)how was the device stored? 1-3 was a sphincterotomy or balloon dilation performed prior to use of the stent device? est.1-4 was post-dilation performed after the placement of the stent? no.1-5 what brand of endoscope was used with the device? olympus/tjf-290v.1-6 what was the target location for the complaint device? distal bile duct.1-7 was the device flushed through both flushing ports before the procedure, as per ifu? unknown.1-8 details of the wire guide used (name, diameter, hyrdophyllic)? 1-9 was resistance encountered when advancing the wire guide or delivery system to the target location? yes.1-10 how did the physician deal with this resistance? 1-11 was the patient's anatomy tortuous? no.1-12 did the tip of the delivery system cross the target location? no.1-13 did the user pull the handle toward the hub during deployment and delivery system was not pushed during deployment? 1-14 was the stent being placed through the side wall of a previously placed stent? no.1-15 was the elevator in the down position during deployment? 1-16 are images of the device of procedure available? no.
 
Additional Manufacturer Narrative
Pma/510(k) # k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Pma/510(k) # k163018.Device evaluation.The zilbs-635-10-6 device of lot number c1918846 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document-based investigation was conducted.This file is related to 413148 / mdr#3001845648-2023-00882 - the stent was released on its own and 423640 / mdr#3001845648-2024-00124 - kink, delivery system, and captures the event where the additional stent could not advance to the target location.The device related to this occurrence underwent a laboratory evaluation on the 07th december 2023.Refer to pr 413148 returned notes section for lab attendance and notes.Visual inspection ¿ device returned coiled up.¿ red safety tab returned in place.¿ kink observed directly below the handle.¿ kink also observed approximately 2.5 cm from the white distal tip.¿ damage noted at top of distal tip.Functional inspection.¿ device flushed with no issue.¿ 0.035" wire guide passes through device.¿ red safety tab removed, stent deployed with no issue.Following the lab evaluation, additional information was requested to aid this investigation.From additional information provided: ¿1.Did the user notice this damage prior to returning the device? i believe that the user had noticed the damage mentioned before returning the device.2.Is there anything else they could tell us about how the device failed to insert into the bile duct? eg - did it advance any way along the wire guide and if so, how far along before difficulty was encountered etc.?it appears that zilbs-635-10-6 was inserted through the duodenal papilla along the wire guide and got stuck in the lower bile duct.¿ manufacturing records prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Historical data review the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use and/label the japanese packaging insert c-es1207m06 supplied with the device complies with mhlw law no.84 of 2013 which avoids including information that is not specific to the medical device or that which is basic knowledge already understood by the healthcare professional, to ensure to accurately convey all the information that is important for the user.This states the following: "this device is a stent that is endoscopically inserted to the obstruction in the biliary tree caused by malignant neoplasm to dilate strictures and maintain patency of the biliary tree." the description of event states that devices were used transendoscopically.Medical advisor confirmed devices were used on label.There is no evidence to suggest that the customer did not follow the instructions for use.Image review: an image was not returned for evaluation.Root cause analysis: a definitive root cause could not be determined.A possible root cause may be attributed to tortuous patient anatomy.From the information available, it is known that the patients anatomy was tortuous.Advancing the device through tortuous anatomy may have caused kinks, as seen in the device evaluation, to form along the delivery system, making advancement difficult enough that the user decided not to continue.From the information provided it is also known that resistance was met by the user when advancing the device.It is likely that advancing the device against resistance and a difficult anatomy resulted in the damage observed on the distal tip of the device.Another potential root cause could be attributed to pushing the device through the endoscope.Per medical advisor input, t is possible that kinking could have occurred as the device was passed through the endoscope.Confirmation of complaint.Complaint is confirmed based on visual and/or functional inspection.Corrective action/correction: complaints of this nature will continue to be monitored for potential similar events.Summary: according to the initial reporter, a zilbs-635-10-10 device was inserted through the forceps channel along with a wire guide.After reaching the target site and while adjusting the position, the stent deployed on its own and was implanted in a position slightly off the target position by 1 to 2 cm.Because the stent was placed slightly off the intended position, an attempt was made to place an additional zilbs-635-10-6 in the distal bile duct in the same manner transendoscopically along with a wire guide, but the insertion of the delivery system into the bile duct was not successful and the placement of the additional stent was abandoned.It was determined that the stenosis was covered by the first zilbs-635-10-10 and the procedure was completed without additional stent placement.Confirmed quantity of 01 device, confirmed used.Patient outcome noted in the description of events that there was " no health hazard to the patient." investigation findings conclude a definitive root cause could not be established.A possible root cause was attributed to tortuous patient anatomy.Complaints of this nature will continue to be monitored for potential similar events.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 29-may-2024.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key18261286
Report Number3001845648-2023-00870
Device Sequence Number7859291
Product Code FGE
UDI-Device Identifier10827002506210
UDI-Public(01)10827002506210(17)250302(10)C1918846
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/02/2025
Device Catalogue NumberZILBS-635-10-6
Device Lot NumberC1918846
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/01/2023
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/02/2023
Supplement Date Received by Manufacturer11/02/2023
Initial Report FDA Received Date12/04/2023
Supplement Report FDA Received Date06/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown